Migraine and Prescription or OTC Acetaminophen Products - Beware

Patient Expert
Medically Reviewed
Thinkstock

Recently, a fellow migraine patient emailed me about a situation she had found herself in and asked me to share it in hopes of preventing others from finding themselves in the same situation. Joan (not her real name) had a "headache" and wasn't sure if it was a migraine or a headache, so she reached for her bottle of Excedrin ® Tension Headache and took two caplets as the directions state. Two hours later, since her headache wasn't better, Joan took FOUR more Excedrin ® Tension Headache caplets, which was double the recommended dosage. When that still hadn't worked two hours later, she took a dose of her triptan and two Vicodin (hydrocodone and acetaminophen) tablets. Once again, the medications provided no relief, so two hours later she repeated the triptan with two more Vidocin. At that point, she began vomiting uncontrollably, and her husband took her to the emergency room. In the emergency room, they gave her a charcoal substance to neutralize the acetaminophen, started an IV for rehydration and administration of medications, gave her medication to control the vomiting, and ran blood tests. While giving the ER staff her medical history, Joan admitted that she had "doubled up" on both prescription and over-the-counter medications on multiple previous occasions. After a night in the hospital, she was sent home with directions to follow up with her doctor and have her doctor monitor her liver function.

At this point, you may be wondering why Joan's doctor should monitor her liver function. The reason lies in the medications she took, especially the amount of acetaminophen. Let's review:

  • First medication: two Excedrin ® Tension Headache caplets. Total acetaminophen: 1,000 mg.
  • Two hours later: four Excedrin ® Tension Headache caplets. Total acetaminophen: 2,000 mg.
  • Two hours later: triptan and two Vicodin tablets. Total acetaminophen: 600 mg.
  • Two hours later: triptan and two Vicodin tablets. Total acetaminophen: 600 mg.

In a six-hour period, she took 4,200 mg of acetaminophen. The maximum dose of acetaminophen in one day should not exceed 4,000 mg. There is growing evidence that exceeding this maximum can result in liver damage. Given that this was not the first occasion that she had taken more than the recommended dosage of medications with acetaminophen AND had taken multiple doses closer together than recommended, the emergency room physician felt that monitoring her liver function was important.

In January 2011, the FDA asked manufacturers of prescription combination drug products containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014. In January, 2014, they issued an updated alert. Here are excerpts from that alert:2

ISSUE: FDA is recommending health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule or other dosage unit. There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.

Cases of severe liver injury with acetaminophen have occurred in patients who:

  • took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period;
  • took more than one acetaminophen-containing product at the same time; or
  • drank alcohol while taking acetaminophen products.

In January of 2011, the FDA also issued a two-page document, "New Risks Aimed at Cutting Risks from Acetaminophen3," a document that everyone who takes acetaminophen should read. It gives details of the reported liver damage that lead to the new dosage guidelines:

"Most of the cases of severe liver injury occurred in patients who

  1. took more than the prescribed dose of an acetaminophen-containing product in a 24-hour period

  2. took more than one acetaminophen-containing product at the same time

  3. drank alcohol while taking the drug"3

It also lists steps we can take to protect ourselves:

"Do not stop taking your prescription pain medicine unless told to do so by your health care professional.

FDA says you can help reduce the risk of adverse effects from acetaminophen by

  • taking opioid/acetaminophen combination products only as prescribed by a health care professional

  • not taking more of an acetaminophen-containing medicine than directed

  • carefully reading all labels for prescription and OTC medicines and asking the pharmacist if your prescription pain medicine contains acetaminophen

  • not taking more than one product that contains acetaminophen at any given time

  • not drinking alcohol when taking acetaminophen

  • stopping your medicine and seeking medical help immediately if you

    • experience allergic reactions such as swelling of the face, mouth, and throat; difficulty breathing; itching; or rash

    • think you have taken more acetaminophen than directed

  • not taking more acetaminophen than the maximum daily dose of 4,000 milligrams (4 grams)

  • not trying to calculate the total amount of acetaminophen you take each day. Instead, talk to your health care professional about all of the medications prescription and OTC you are taking and which include acetaminophen"3

Summary and Comments:

Many of us count on medications to get us through our migraine attacks and headaches. We also tend to assume that everything on the market, be it prescription or over-the-counter, is safe. Too many of us, out of desperation for relief don't carefully read the labeling or the patient information sheets, take more than the recommended dosage of medication, or take doses too close together. We must remember that this can be not just dangerous, but fatal.

Joan was very fortunate. She took 4,200 mg of acetaminophen in _only six hours _, and she survived. Another migraineur wasn't so fortunate. A young woman named Kelly took 20 acetaminophen tablets, totaling 10,000 mg, over a 16-hour period. The reason she took so many was because she kept vomiting, and she assumed that the acetaminophen wasn't "staying down." She was taken to the hospital, where her organs began to fail, and she died the next day. The last thing she said to her mother was, "I thought it was OK, Mom. It was only Tylenol." (See Nausea, Vomiting, and Migraine Medications - Risk of Fatal Overdose.")

Joan and Kelly's mother shared their experiences in hopes of them serving as cautionary stories that will prevent others going through similar experiences. I thank both of them for their bravery in sharing their stories and hope everyone will take them to heart and learn from them.

Sources:

1 Teri Robert email interview with patient who wishes to remain anonymous. January 29, 2015.

2 Safety Alert. "Acetaminophen Prescription Combination Drug Products with more than 325 mg: FDA Statement - Recommendation to Discontinue Prescribing and Dispensing." FDA. January 14, 2014.

3 Consumer Health Information. "New Steps Aimed at Cutting Risks from Acetaminophen." FDA. January, 2011.

Live well,

PurpleRibbonTiny Teri1

Make a difference... _Donate to the 36 Million Migraine Campaign! _

Follow me on     or